Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Grand Rapids, MI

May 6, 20044 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 6, 2004, 10:49 AM EDT for 4 counties in Michigan. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2004, 10:49 AM EDT (14:49 UTC)
Expired
May 6, 2004, 11:30 AM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Lake County, MI, Mason County, MI, Newaygo County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 111 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 11:00 AM EDTHAIL 0.753 Nw Hesperia, MIPENNY SIZE HAIL NEAR DARLINGTON LAKE
May 6, 11:05 AM EDTHAIL 0.88Hesperia, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 061449
SVRGRR
MIC085-105-123-127-061530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1048 AM EDT THU MAY 6 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST CENTRAL MICHIGAN
  LAKE COUNTY IN WEST CENTRAL MICHIGAN
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 1130 AM EDT

* AT 1043 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES WEST OF TALLMAN TO 3
  MILES SOUTHWEST OF ELBRIDGE...MOVING SOUTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WOLF LAKE...PEACOCK AROUND 1055 AM EDT
  BALDWIN AROUND 1100 AM EDT
  IDLEWILD...LUTHER...LILLEY AROUND 1105 AM EDT
  NIRVANA AROUND 1110 AM EDT

HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.


LAT...LON 4406 8626 4355 8640 4341 8558 4410 8558

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:05 PM EDT, 11 hours 44 minutes earlier.

Area forecast discussion, May 5, 11:05 PM EDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 PM EDT WED MAY 5 2004

.UPDATE...
CURRENT WARM FRONT EXTENDS FROM A LOW IN NORTHEAST NEBRASKA
SOUTHEAST ALONG THE MISSOURI RIVER. DEWPOINTS JUMP AROUND 10 DEGREES
ONCE THE FRONT PASSES. SKIES ARE PT CLDY ACROSS THE UPPER MIDWEST.
TSRA ARE BEGINNING TO DEVELOP IN THE UPPER MS VALLY NEAR THE COLD
FRONT. TEMPS ARE THE MAIN CONCERN TONIGHT. IT WILL BE SEVERAL MORE
HOURS BEFORE THE WARM FRONT PASSES THROUGH. GIVEN CURRENT TEMPS IN
THE UPPER 40S TO LOWER 50S ACROSS THE REGION, WELL LOWER MINS A TAD
TO REFLECT TRENDS. I SUSPECT TEMPS...ESPECIALLY ACROSS THE
SOUTH...WILL BEGIN TO RISE PRIOR TO SUNRISE AS THE FRONT
APPROACHES/PASSES. WITH THE COLD FRONT STILL IN THE UP AND CENTRAL
WISCONSIN AT 12Z, WELL REMOVE THE CHC OF TSRA OVERNIGHT ACROSS THE
NORTH.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

93
Hazardous weather outlook, May 6, 6:50 AM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
650 AM EDT THU MAY 6 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
650 AM EDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING...
PARTICULARLY SOUTH AND EAST OF GRAND RAPIDS. THE PRIMARY THREAT IS
LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS ALSO
POSSIBLE.

A WARM FRONT WILL LIFT NORTH THROUGH THE AREA THIS MORNING... AND
UNSTABLE CONDITIONS WILL DEVELOP THIS AFTERNOON AS TEMPERATURES
REACH NEAR 80 DEGREES. A COLD FRONT WILL APPROACH FROM THE NORTHWEST
LATE IN THE DAY...AND A FEW SEVERE STORMS MAY DEVELOP AHEAD OF THE
FRONT. THE BEST TIME FOR SEVERE WEATHER WILL BE BETWEEN 4 PM AND 11
PM...BEFORE THE COLD FRONT EXITS THE REGION. STORM MOVEMENT WILL BE
SOUTHEAST AT AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE WEATHER IS POSSIBLE ALONG AND SOUTH OF INTERSTATE 96 FRIDAY
NIGHT AS A WARM FRONT RETURNS NORTH. THIS FRONTAL BOUNDARY WILL
REMAIN NEARLY STATIONARY ACROSS THE REGION SATURDAY THROUGH
TUESDAY...WITH AN ACTIVE JET STREAM BRINGING ADDITIONAL CHANCES FOR
STRONG OR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
THEN AGAIN LATE FRIDAY NIGHT. THE WEEKEND AND EARLY PART OF NEXT
WEEK LOOKS POTENTIALLY ACTIVE TOO...AND SPOTTER ACTIVATION MAY BE
NECESSARY EACH DAY.

MEADE

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.